The aim of this study was to investigate the extent of discontinuation of oral adjuvant endocrine therapy (OAET) in women nearly 4 years from the diagnosis of their first episode of invasive breast cancer and the reasons for such discontinuation.
We used a large, prospective cohort study of women who had been diagnosed with their first episode of invasive breast cancer between 2004 and 2006, recruited through a state-based cancer registry. All participants completed an enrollment questionnaire (EQ) within 12 months of diagnosis and annual follow-up questionnaires (FQs) thereafter. The data in this report were obtained from the EQ and the first three FQs.
A total of 1,370 women with hormone receptor–positive disease completed the EQ. At the completion of the third FQ nearly 4 years from diagnosis, 1,193 women remained in the study. Use of OAET peaked by 2 years postdiagnosis. At nearly 4 years from diagnosis, 18% of the 1,193 women remaining in the study were not taking OAET. Of these women, just more than half had ceased therapy mainly owing to a range of adverse effects, predominantly estrogen deficiency symptoms, but the remainder (8% of women remaining in the study) had never used OAET.
Our study confirms that early discontinuation of OAET due to estrogen deficiency symptoms remains an important issue despite calls for strategies to address this problem. The number of women potentially suitable for OAET but not receiving it was almost as great as the number of those who have discontinued therapy.
In this study of use of oral adjuvant endocrine therapy in a large cohort of women with their first episode of hormone receptor positive invasive breast cancer, nearly four years from diagnosis, approximately one in five women were not on treatment. Although discontinuation due to side effects remains an important issue, nearly half the women not on treatment at this time had never commenced oral adjuvant endocrine therapy.
From the 1Women’s Health Program, School of Public Health and Preventive Medicine, Monash University, Melbourne, Victoria, Australia; and 2Department of Medicine, Central Clinical School, Monash University and Alfred Health, Melbourne, Victoria, Australia.
Received March 21, 2012; revised and accepted May 2, 2012.
Funding/support: This work was supported by the British United Provident Association through the British United Provident Association Health Foundation (previously the Medical Benefits Fund of Australia Limited Foundation), the National Health and Medical Research Council of Australia (grants 219279 and 490938), Novartis Oncology Australia, the L.E.W. Carty Trust, the Jack and Robert Smorgon Families Foundation, and Connie and Craig Kimberley and Roy Morgan Research. This research project was supported by the Victorian Government through a Victorian Cancer Agency Research Fellowship. Associate Professor Robin J. Bell was the recipient of the Victorian Cancer Agency Research Fellowship through the Victorian Cancer Agency.
Financial disclosure/conflicts of interest: Dr. Davis reports consultancies with Biosante Pharmaceuticals and Bayer Pharmaceuticals. All other authors declare that they have no conflicts of interest.
Address correspondence to: Robin J. Bell, MB, BS, PhD, MPH, FAFPHM, Women’s Health Program, School of Public Health and Preventive Medicine, Monash University, Level 6, 99 Commercial Road, Melbourne, Victoria 3004, Australia. E-mail: firstname.lastname@example.org